Seventeen Cases of Daptomycin-Induced Eosinophilic Pneumonia in a Cohort of Patients Treated for Bone and Joint Infections: Proposal for a New Algorithm
Daptomycin is increasingly used in the treatment of bone and joint infections (BJIs) and may be responsible for daptomycin-induced eosinophilic pneumonia (DIEP), a potentially severe adverse drug reaction. The aim of this study was to describe DIEP in patients treated at a referral center for the management of BJI, and to revisit current definitions of this disease.
Patients treated from 1 January 2012 to 31 March 2021 were included in a prospective cohort (NCT02817711), in which all potential serious adverse events are prospectively recorded. Patients diagnosed with DIEP were retrospectively analyzed using different definitions.
In a total of 4664 patients included in the cohort during the study period, 1021 patients (21.9%) received daptomycin, of whom 17 (1.7%) were diagnosed with DIEP. Most patients were male (n = 11 [64.7%]), and periprosthetic joint infection was the commonest BJI (n = 12 [70.6%]). Only 1 patient had bronchoalveolar lavage (BAL) eosinophil count ≥25%, while most patients had peripheral blood eosinophilia (n = 15 [88.2%]). Chest computed tomography (CT) was compatible with eosinophilic pneumonia in 13 of 14 cases (92.9%). All patients recovered upon discontinuation of daptomycin. Using the different definitions available, only a minority of cases fulfilled existing criteria for DIEP. We propose a new algorithm that includes specific CT scan signs, and systemic instead of BAL eosinophilia.
DIEP is a rare event that requires prompt discontinuation of the causative antibiotic. Current criteria to diagnose definite DIEP are too restrictive and not easily applicable in clinical practice. A new algorithm is proposed here (Lyon algorithm) to facilitate the early identification of DIEP.